Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 341, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2004, 10:19 PM MDT for Hamilton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 10:19 PM MDT (04:19 UTC)
- Expired
- Aug 10, 2004, 11:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110419 SVRDDC KSC075-110515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1019 PM MDT TUE AUG 10 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 1115 PM MDT * AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF COOLIDGE TO 20 MILES SOUTHWEST OF COOLIDGE...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF HAMILTON COUNTY... COOLIDGE... SYRACUSE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3824 10204 3775 10203 3774 10155 3813 10156 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:25 PM MDT, 7 hours 54 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT TUE AUG 10 2004 .DISCUSSION... DAYS 1-2... THE 12Z UA ANALYSIS SHOWED A LONG WAVE TROUGH OVER THE MIDWEST, WITH INDIVIDUAL SHORTWAVE TROUGHS MOVING ROTATING AROUND IT. THE SURFACE FRONT ASSOCIATED WITH THIS TROUGH WAS DRAPED ACROSS NORTHERN KANSAS. THE OUTFLOW BOUNDARY FROM LAST NIGHT MCS HAD STABILIZED MOST OF KANSAS PER 18Z DDC SOUNDING. THIS BOUNDARY STRETCHED FROM EHA TO OKC TO FSM. LOW-LEVEL AIRMASS RECOVERY WAS OCCURRING OVER FAR WESTERN/SW KS THIS AFTERNOON. WE EXPECT STORMS TO DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON WITH ELEVATED HEATING, WEAK UPSLOPE FLOW AND PLENTY OF MOISTURE, AND DEVELOP INTO A CLUSTER. COLD POOL GENERATION AND SOUTHEASTERLY LOW-LEVEL INFLOW WILL RESULT IN A FORWARD PROPAGATING MCS INTO SW KS TONIGHT, WHERE 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE THE LOWEST (1-1.5 INCHES). WILL CARRY 100% POPS IN THE SW NEAR THE MCS PATH (WITH A FLOOD WATCH), WITH 60S NORTH AND EAST. RAISED MAXES AGAIN FOR THURSDAY AND FRIDAY AS WE SHOULD NOT BE SOCKED IN WITH LOW CLOUDS. SO DESPITE COLD ADVECTION, MAXES SHOULD REACH THE UPPER 70S WED AND NEAR 80 THURSDAY. EVEN THOUGH THE COLD FRONT WILL BE THROUGH BY THURSDAY, RESIDUAL MOISTURE(DEWPOINTS IN THE 50S) AND FAIRLY COLD 500MB TEMPS BEHIND DEPARTING COLD TROUGH, MAY RESULT IN A FEW AFTERNOON SHOWERS/STORMS. DAYS 3-7... FORECAST CHALLENGES IN THIS EXTENDED PERIOD CONTINUE TO BE CHANCES FOR THUNDERSTORMS DURING THE EVENING HOURS ESPECIALLY IN FAR WESTERN KANSAS. A LARGE TROUGH IS EXPECTED TO BUILD INTO THE CENTRAL PLAINS WITH COOL HIGH PRESSURE SETTLING IN. UPSLOPE FLOW AND NORTHWEST FLOW ALOFT COULD BRING CHANCES FOR THUNDERSTORMS ROLLING OUT OF EASTERN COLORADO ALMOST EVERY NIGHT IN THE FAR WEST SO WILL LEAVE BEST POPS WEST. TEMPS LOOK TO WARM SLIGHTLY AFTER SATURDAY INTO THE MID AND UPPER 80S. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 77 56 81 /100 20 20 10 GCK 55 76 53 81 /100 20 20 10 EHA 58 76 57 81 /100 20 20 20 LBL 60 76 58 81 /100 20 20 20 HYS 57 77 53 79 / 60 20 00 00 P28 64 78 59 83 /100 30 00 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TONIGHT SW COUNTIES && FINCH/KRUSE
Hazardous weather outlook, Aug 10, 3:15 PM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 PM CDT TUE AUG 10 2004 KSZ030-031-043>046-061>066-074>081-084>090-111100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 415 PM CDT (315 PM MDT) TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER COLORADO AND THEN MOVE SOUTHEAST INTO WESTERN KANSAS TONIGHT. LOCALLY HEAVY RAINS, LARGE HAIL AND GUSTY WINDS AS HIGH AS 60 MPH ARE EXPECTED WITH THE STRONGEST STORMS. A FLOOD WATCH IS IN EFFECT SOUTH AND WEST OF A LINE FROM ASHLAND TO HASKELL TO LAKIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED TONIGHT. FINCH
In the hours before
Local storm report, Aug 10, 9:34 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1034 PM CDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 10 N BIG BOW 37.70N 101.56W
08/10/2004 0.88 INCH STANTON KS TRAINED SPOTTER
1030 PM HAIL 7 N BIG BOW 37.66N 101.56W
08/10/2004 0.88 INCH STANTON KS PUBLIC
&&
18Local storm report, Aug 10, 9:44 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1044 PM CDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 3 N ULYSSES 37.62N 101.36W
08/10/2004 0.75 INCH GRANT KS PUBLIC
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:13 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Aug 10, 9:29 PM MDT | Severe Thunderstorm Warning | DDC | Grant | 61 min |
| Aug 10, 9:57 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Aug 10, 10:13 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 77 min |
| Aug 10, 10:25 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 65 min |
| Aug 10, 10:36 PM MDT | Tornado Warning | DDC | Stanton | 39 min |
| Aug 10, 10:56 PM MDT | Severe Thunderstorm Warning | DDC | Stevens | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.